Alert archive / Oklahoma / Tornado Warnings in 2002
Tornado Warning 18, NWS Norman, OK
NWS Norman, OK issued this tornado warning at Apr 18, 2002, 12:28 AM CDT for Major County, Woods County, Oklahoma. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 18, 2002, 12:28 AM CDT (05:28 UTC)
- Expired
- Apr 18, 2002, 1:00 AM CDT
- In force
- 32 min
- Issued by
- NWS Norman, OK
- Area
- Counties, with a storm outline in the text
Counties Major County, OK, Woods County, OK
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 17, 11:00 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 5.5 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2429 J/kg
- Mixed-layer CIN
- -55 J/kg
- Mixed-layer LCL
- 1310 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 124 m²/s²
- 0-3 km storm-relative helicity
- 117 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 6.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS54 KOUN 180528 TOROKC OKC093-151-180600- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE NORMAN OK 1226 AM CDT THU APR 18 2002 THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A * TORNADO WARNING FOR... MAJOR COUNTY IN NORTHWEST OKLAHOMA SOUTHERN WOODS COUNTY IN NORTHWEST OKLAHOMA * UNTIL 100 AM CDT * AT 1226 AM CDT...A TORNADO WAS DETECTED BY DOPPLER RADAR ALONG HIGHWAY 412...JUST NORTH OF THE GLASS MOUNTAINS...MOVING NORTHEAST AT 30 MPH. TORNADOES ARE ESPECIALLY DANGEROUS AT NIGHT BECAUSE THEY ARE HARD TO SEE. TAKE COVER NOW. IF A BASEMENT IS NOT AVAILABLE...MOVE TO AN INTERIOR ROOM OR HALLWAY ON THE LOWEST FLOOR. LEAVE MOBILE HOMES AND VEHICLES FOR REINFORCED SHELTER. STAY AWAY FROM WINDOWS. LAT...LON 3637 9879 3630 9868 3642 9842 3662 9863 ANDRA
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at Apr 17, 9:04 PM CDT, 3 hours 24 minutes earlier.
Area forecast discussion, Apr 17, 9:04 PM CDT, 3 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 904 PM CDT WED APR 17 2002 SVR WX EVENT ONGOING ACROSS MUCH OF THE WESTERN THIRD OF THE FA ATTM. MAIN QUESTION FOR THE OVERNITE PERIOD IS WHAT THE EVOLUTION OF THIS CONVECTION WILL BE. NUMEROUS DISCREET AND SPLITTING STORMS/SUPERCELLS CONTINUE ALONG AND EAST OF THE SFC DRYLINE ATTM.. BUT THERE SEEMS TO BE SOME TENDENCY TOWARD STORMS MERGING AND THE LINE FILLING IN A BIT IN THE PAST HALF HOUR OR SO. CURRENT THINKING IS THAT STORMS WILL CONTINUE FOR AT LEAST SEVERAL MORE HOURS AS INSTABILITY WILL BE SLOW TO DIMINISH WITH WINDS/CLOUD COVER. SOME OF THESE STORMS MAY ALSO TRY TO CONGEAL INTO A SMALL MCS AFFECTING PARTS OF WRN/NRN OK UNTIL AFTER MIDNITE. BY LATE TONITE HOWEVER.. THE FOCUS FOR CONVECTION SHUD BEGIN TO CONSOLIDATE WELL NORTH OF THE SRN PLAINS AT THE NOSE OF INTENSE LLJ FORECAST TO DEVELOP BY ALL SHORT RANGE GUIDANCE. THE GOING FORECAST HAS A FAIRLY GOOD HANDLE ON THIS SCENARIO..BUT WILL NEED TO MAKE A FEW MINOR ADJUSTMENTS TO POPS AND SKY COVER. UPDATED ISC GRIDS WERE SENT ABOUT AN HOUR AGO.. ZFP SHUD BE OUT WITHIN THE HOUR. MILLER .OUN... OK...NONE. TX...NONE.
In the hours before
Local storm report, Apr 17, 9:11 PM CDT, 3 hours 17 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
911 PM CDT WED APR 17 2002
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0800 PM 1 N ERICK OK 1.50 INCH HAIL
04/17/02 BECKHAM REPORTED BY COOP OBSERVERLocal storm report, Apr 17, 9:18 PM CDT, 3 hours 10 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
918 PM CDT WED APR 17 2002
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0917 PM 1 S SAYRE OK 1.00 INCH HAIL
04/17/02 BECKHAM REPORTED BY AMATUER RADIO
0919 PM 2 S SAYRE OK 1.75 INCH HAIL
04/17/02 BECKHAM REPORTED BY AMATUER RADIOLocal storm report, Apr 17, 9:23 PM CDT, 3 hours 5 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
923 PM CDT WED APR 17 2002
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0922 PM SAYRE OK 1.75 INCH HAIL
04/17/02 BECKHAM REPORTED BY COUNTY EMLocal storm report, Apr 17, 9:36 PM CDT, 2 hours 52 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
936 PM CDT WED APR 17 2002
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0915 PM 6 SW SAYRE OK TORNADO
04/17/02 BECKHAM REPORTED BY SHERIFFS
OFFICE VIA LOCAL MEDIALocal storm report, Apr 17, 9:46 PM CDT, 2 hours 42 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
946 PM CDT WED APR 17 2002
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0945 PM 3 W ELK CITY OK 1.00 INCH HAIL
04/17/02 BECKHAM REPORTED BY AMATUER RADIOLocal storm report, Apr 17, 9:59 PM CDT, 2 hours 29 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
959 PM CDT WED APR 17 2002
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0950 PM 6 SW ELK CITY OK 2.75 INCH HAIL
04/17/02 BECKHAM REPORTED BY SPOTTER
0950 PM 6 SW ELK CITY OK 60 MPH WIND GUST
04/17/02 BECKHAM REPORTED BY SPOTTERThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 17, 7:01 PM CDT | Severe Thunderstorm Warning | OUN | Dewey | 44 min |
| Apr 17, 7:13 PM CDT | Severe Thunderstorm Warning | OUN | Beckham, Roger Mills | 47 min |
| Apr 17, 7:48 PM CDT | Tornado Warning | OUN | Dewey | 27 min |
| Apr 17, 7:50 PM CDT | Tornado Warning | OUN | Beckham | 40 min |
| Apr 17, 7:53 PM CDT | Severe Thunderstorm Warning | OUN | Woodward | 37 min |
| Apr 17, 7:58 PM CDT | Severe Thunderstorm Warning | OUN | Roger Mills | 47 min |
| Apr 17, 7:59 PM CDT | Severe Thunderstorm Warning | OUN | Major | 46 min |
| Apr 17, 8:03 PM CDT | Severe Thunderstorm Warning | OUN | Harmon | 27 min |
| Apr 17, 8:18 PM CDT | Severe Thunderstorm Warning | OUN | Dewey | 42 min |
| Apr 17, 8:29 PM CDT | Severe Thunderstorm Warning | OUN | Woodward | 46 min |
| Apr 17, 8:29 PM CDT | Severe Thunderstorm Warning | OUN | Beckham | 61 min |
| Apr 17, 8:47 PM CDT | Severe Thunderstorm Warning | OUN | Major, Roger Mills, Woods | 43 min |
| Apr 17, 8:55 PM CDT | Severe Thunderstorm Warning | OUN | Harmon | 50 min |
| Apr 17, 9:10 PM CDT | Tornado Warning | OUN | Beckham | 35 min |
| Apr 17, 9:26 PM CDT | Severe Thunderstorm Warning | OUN | Roger Mills | 49 min |
| Apr 17, 9:43 PM CDT | Severe Thunderstorm Warning | OUN | Dewey | 47 min |
| Apr 17, 9:43 PM CDT | Tornado Warning | OUN | Beckham | 32 min |
| Apr 17, 9:53 PM CDT | Tornado Warning | OUN | Washita | 37 min |
| Apr 17, 10:00 PM CDT | Severe Thunderstorm Warning | OUN | Custer | 60 min |
| Apr 17, 10:19 PM CDT | Tornado Warning | OUN | Custer | 41 min |
| Apr 17, 11:17 PM CDT | Severe Thunderstorm Warning | OUN | Dewey | 28 min |
| Apr 17, 11:30 PM CDT | Severe Thunderstorm Warning | OUN | Major, Woods, Woodward | 45 min |
| Apr 17, 11:53 PM CDT | Tornado Warning | OUN | Major | 37 min |
| Apr 18, 12:51 AM CDT | Tornado Warning | OUN | Alfalfa, Woods | 39 min |
| Apr 18, 1:22 AM CDT | Severe Thunderstorm Warning | OUN | Grant | 38 min |
| Apr 18, 1:26 AM CDT | Tornado Warning | OUN | Alfalfa | 34 min |
| Apr 18, 1:57 AM CDT | Tornado Warning | OUN | Alfalfa, Grant | 33 min |
Nearby
Tornado Warnings in Oklahoma, 2002Every tornado warning in 2002Tornadoes in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.